Updated: Friday, 20 Apr 2012, 7:16 PM EDT
Published : Friday, 20 Apr 2012, 7:16 PM EDT
Children explore their worlds by touching and tasting items within their reach. That can cause deadly results when the object of their curiosity contains a potentially lethal drug like pain relieving fentanyl.
The U.S. Food and Drug Administration issued a consumer advisory Thursday, reminding parents, caregivers, and medical personnel of the deadly consequences posed to children from accidental contact with, or ingestion of fentanyl patches, which are marketed under the brand name Duragesic.
The patches are prescribed for patients experiencing constant pain - for example, cancer patients. They contain a strong synthetic opiate that relieves pain for three days. But when a child swallows a patch or applies it to his or her skin, the drug can slow breathing and result in death .
An advisory on the FDA website says "Young children are at particular risk of accidental exposure to fentanyl patches. Their mobility and curiosity provide opportunities for them to find lost patches, take improperly discarded patches from the trash, or find improperly stored patches, all of which may result in patches being placed in their mouths or sticking to their skin. Additionally, young children are at risk of exposure when being held by someone wearing a partially detached patch which can then transfer to the child. "
According to the FDA warning, there have been 26 incidents of accidental fentanyl exposure since 1997, resulting in ten deaths and 12 cases requiring hospitalization. Most of the cases involved children.
“This reinforces the need to talk to patients and their families," says Douglas Throckmorton, M.D., deputy director of FDA’s Center for Drug Evaluation and Research, in a written statement, "to make sure that these patches are stored, used and disposed of carefully.”
Copyright © 2012 CNN. All Rights Reserved